A J (Jon) Berrick

Science (Mathematics)

Professor of Science
Science (Mathematics)

Email: jon.berrick@yale-nus.edu.sg

Professor Berrick joined the Mathematics faculty at NUS in 1981 and became Professor in 1996. He had previously held faculty positions at Oxford University and Imperial College London. Professor Berrick received his undergraduate degree (Hons I) from Sydney University and his PhD from Oxford University. He is the recipient of a number of awards including A*Star National Science Award, NUS Science Faculty Outstanding Scientist Award, and NUS Science Faculty Teaching Excellence Award, and has received numerous international invitations to participate in visiting professorships, to serve as principal speaker at conferences, and other scholarly activities.

Teaching and Residential Life

Professor Berrick’s courses have included: Graduate Algebra; Topology; Algebraic Topology; Field Theory; Algebra; Linear Algebra; Calculus. He has been involved in many student project supervisions, from secondary to postdoctoral levels. In 2002-03, he was a member of the Re-Make NUS Task Force and has been a member of the NUS Senate Delegacy for most of the last decade. He is currently a member of the University Committee for Educational Policy and served on its Graduate Education Subcommittee. He has also served on numerous committees for the Mathematics Department (whose Geometry Division he headed) and Science Faculty.

On Joining Yale-NUS College

Although I grew up in Australia, my adult life has mostly been shared between Oxford and Singapore. As a fellow of an Oxford college, I thoroughly enjoyed the intellectual vibrancy of mingling daily with scholars from a wide variety of disciplines. My (confirmed) expectation is that Yale-NUS will add cultural diversity to that mix. Having been in Singapore longer than the students, I feel I can add some local experience to the rojak of teaching talent. In over three decades at NUS, I have been fascinated to watch Singapore and the region evolve. I’m excited by the chance to participate in a venture that I believe will make a contribution to that continuing evolution.

Professor Berrick specialises in algebraic topology, low-dimensional topology, and K-theory. He has authored or co-authored three books, and edited several others. He has published around seventy peer-reviewed articles, most recently in J Amer Math Soc, Math Annalen, Amer J Math, J reine angew Math, Proc London Math Soc, Trans Amer Math Soc, and Advances in Math.

Professor Berrick also researches in tobacco control, having published in the BMJ journal Tobacco Control. He has been invited by government and other bodies to lecture in a number of countries, and was an invited speaker at the last three World Conferences on Tobacco Or Health. For this work he was recently elected as a Fellow of the Royal Society of Medicine.

A J Berrick, M Karoubi, P A Ostvaer and M Schlichting: The homotopy fixed point theorem and the Quillen-Lichtenbaum conjecture in Hermitian K-theory, Advances in Math 278 (2015), 34–55.

A J Berrick and L Hesselholt: Topological Hochschild homology and the Bass trace conjecture, J reine angew Math 704 (2015), 169-185.

A J Berrick and E Hanbury: Simplicial structures and normal forms for mapping class groups and braid groups, Alg Geom Topology 14 (2014), 3259-3280.

A J Berrick, E Hanbury and J Wu: Delta-structures on mapping class groups and braid groups, Trans Amer Math Soc 366 (2014), 1879-1903.

A J Berrick, V Gebhardt and L Paris: Finite index subgroups of mapping class groups, Proc London Math Soc, 108 (2014), 575-599.

A J Berrick, E Hanbury and J Wu: Brunnian subgroups of mapping class groups and braid groups, Proc London Math Soc 107 (2013), 875-906.

A J Berrick, M Karoubi and P A Ostvaer: Hermitian periodicity and cohomology of infinite orthogonal groups, J K-Theory 12 (2013), 203-211.

A J Berrick, M Karoubi and P A Ostvaer: Periodicity of Hermitian K-groups, J K-Theory: K-theory and its Applications to Algebra, Geometry, and Topology 7 (2011), 429-493.

A J Berrick: The acyclic group dichotomy, J Algebra 326 (2011), 47-58.

A J Berrick, M Karoubi and P A Ostvaer: Hermitian K-theory and 2-regularity for totally real number fields, Math Annalen 349 (2011), 117-159.

A J Berrick & M Matthey: Stable classical groups and strongly torsion generated groups, Comment Math Helvetici 84 (2009), 909-928.

A J Berrick & M Matthey: Strongly torsion generated groups from K-theory of real C*-algebras, J K-Theory 3 (2009), 309-326.

A J Berrick & J A Hillman: The Whitehead Conjecture and L(2)-Betti numbers, Enseignement Math 54 (2008), 35-37.

A J Berrick & M Matthey: Homological realization of prescribed abelian groups via K-theory, Math Proc Camb Phil Soc 142 (2007), 249-258.

A J Berrick, I Chatterji & G Mislin: Homotopy idempotents on manifolds and Bass’ conjectures, Proc Nishida Fest (Kinosaki 2003), Geometry & Topology Monographs 10 (2007), 41-62.

A J Berrick & M-F Lim: Intertwining matrices for number fields: supplement to ”Intertwiners and the K-theory of commutative rings”, J reine angew Math 601 (2006), 159-162.

A J Berrick, F R Cohen, Y-L Wong & J Wu: Configurations, braids, and homotopy groups, J Amer Math Soc 19 (2006), 265-326.

A J Berrick & M Karoubi: Hermitian K-theory of the integers, Amer J Math 127 (2005), 785-823.

A J Berrick & Y-L Wong: Acyclic groups and wild arcs, Quarterly J Math Oxford 55 (2004), 421-440.

A J Berrick, I Chatterji & G Mislin: From acyclic groups to the Bass conjecture for amenable groups, Math Annalen 329 (2004), 597-621.

A J Berrick: Intertwiners and the K-theory of commutative rings, J reine angew Math 569 (2004), 55-101.

A J Berrick: Algebraic K-theory and algebraic topology, in Contemporary Developments in Algebraic K-Theory (ed. M Karoubi, A O Kuku, C Pedrini), ICTP Lecture Notes 15, Abdus Salam ICTP (Trieste, 2004), 97-190.

A J Berrick & J A Hillman: Perfect and acyclic subgroups of finitely presentable groups, J London Math Soc 68 (2003), 683-698.

A J Berrick & E Dror Farjoun: Fibrations and nullifications, Israel J Math 135 (2003), 205-220.

Coordinator of Quantitative Reasoning (2012 – 2017)
Linearity
Non-linearity
Topology
Galois Theory
Tobacco: A Social Policy Perspective